*** Others honesty in the past couple weeks has led me to be open and honest in this blog in hopes of helping someone out who may be dealing with the same thing. ***
Many of you have probably noticed I've been away from the computer, become withdrawn, and overall not had the happiest of days lately. For about a month, I didn't know why I was becoming worse and worse by the day, but now I do. It's because of a prescription drug, which I'd like to refer to more as "poison", called Cymbalta.
I grew up with my Dad having depression but could never understand it. I used to think to myself, "Just be happy!" with a snarky attitude in my tone. I never dealt with depression myself until after the car accident happened. Depression is taboo in society that isn't often talked about but is definitely a real issue. We've all seen the commercials on the television for various new drugs claiming to cure the "blues." I always hear them say, "If your depression gets worse while on X medicine, call your physician immediately." I used to think, "How can someone get worse on an antidepressant?" Well, I'm living proof.
I had been taking another antidepressant for about two years due to situational depression, however starting February 1, 2012, the premium was going to be raised from the regular $20 copay I was paying to over $400 a month! I cannot afford this so I was searching for another antidepressant knowing I couldn't just stop cold turkey on one.
Several friends had recommend Cymbalta to me because it would help with not only the depression side of things (which I had been managing really well with and was considering going off of the other drug but couldn't go cold turkey) but also the tingling nerve pain I have in my lower extremities on a constant, daily basis, and then the lower back pain from sitting all day (obviously). I did do my research on the drug, but I only researched the drugs qualifiers and what it would do to help me, not the related symptoms or side effects it could cause.
Towards the end of January, I started taking Cymbalta at 30 mgs. once a day for a week. The second week, the doctor directed me to increase it to 60 mgs. once a day. I did as she had suggested. (Note: This was not my regular primary care physician (PCP) but someone at an Urgent Care Clinic as I needed to be switched quickly and had yet to find a PCP where I recently moved to.)
I experienced a few symptoms on the first day I started and again on the day I increased the dosage, but it wasn't bad. I noticed my nerve pain lessening and going from a constant 7 or 8 on a pain scale to around a steady 4 to 5. This made me very happy! Slowly, however, I noticed I was sleeping more than usual. I just equated it to the fact I was working longer hours and working late into the night once I got home. I started not eating and would wait until 5:30pm or so to eat a small meal or snack. Progressively towards the end of February (4 weeks on Cymbalta), I was not amounting to much. I was a step above simply existing.
The later days consisted of sleeping 18 hours, not eating, not caring about anything or doing much other than the essentials. I knew something was wrong. I was not myself. I wasn't the go-getter, hard worker, happy, laughing, take on a challenge Alyson that I am. I was severely depressed and extremely worn out. I needed help, but I didn't know who to go to! I am new to the area and don't know any doctors. I remember looking online at the doctors on my insurance and calling for an appointment, but they were either not taking new patients, on maternity leave, or not seeing patients until like April 2075. Talk about making someone who's severely depressed even more depressed! It was like calling 911 and them not having any ambulances available! I needed help now! I finally lost it at work (which ended up being my last day of work) crying uncontrollably about how frustrated I was with what was happening to me. Who was I? What's happening to me?
As a final resort (after not going to work the previous day because what little I had eaten I was starting to throw up), I went to the Emergency Room. For some reason, I had a feeling it was the Cymbalta that may be causing all of these symptoms. I also thought that my thyroid might be imbalanced (I'm hypothyroid).
Bingo! I was correct about both. I was experiencing the "if your depression gets worse, contact your physician" warning and all the side effects of the drug. On top of that (due to my own negligence for skipping my previously scheduled blood draw for January), my thyroid numbers had almost doubled!
I am fortunate in that I was only on Cymbalta for 5 weeks when I discovered it was the cause to my literal withdrawal from society and myself. I am now in the process of detoxing from the drug which my doctor said is equivalent to coming off of a narcotic like heroin. It is one of the worst medications to come off of and can take several months to be completely off of this drug and back to feeling like yourself again. He said the withdrawal symptoms would be horrible - and he is not lying. After hearing of the lengthy titration that has to happen to get off of this "poison", I began researching the withdrawal symptoms. I finally felt like I wasn't alone in this battle! So many people are having or have had the same exact experience that I have had and are also experiencing the same withdrawal symptoms!
I currently started my second week of detox on an outpatient program regime yesterday. Last week was bad. Here's what I've experienced so far:
- vertigo/dizziness - the room spins constantly
- motion sickness (when in my wheelchair and moving)
- horrible headaches
- blurred vision
- extreme fatigue
- hot and cold flashes
- clammy skin
- sweating profusely out of the blue
- sore muscles
- cramped legs - makes transferring in/out of my wheelchair extremely difficult
- impaired motor skills
- slurred speech (I sound drunk sometimes and it's so embarrassing!)
- stuttering (again, extremely embarrassing)
- constant buzzing in my ears
- high anxiety
- extremely emotional - from anger to crying
- loss of focus/attention
- dry mouth
The majority of these are constant. All day long. Not to mention I have to factor in all the responsibilities I have with being paralyzed!! Thankfully my doctor has taken me off work for the next several weeks and then we'll reassess at that time. It's hard to do it all - deal with the withdrawal symptoms and the paralysis aspect and then to add work onto it? I was floundering. I still feel like I am. Right now, however, I'm laying low and away from people for the most part. I don't trust myself with the emotional swings, and the speech impairments are just plain embarrassing. I get anxious if I have somewhere I have a certain time I'm supposed to be somewhere. I'm also unable to multi-task as most women are experts at. I can only concentrate on one thing at a time. I take a lot of naps throughout the day as my body just can't stay awake. It's a chemical imbalance that's going on and nothing I have control over. These are just a few examples.
The hardest part about all of this is obviously the withdrawal symptoms, but also the fact that it's a chemical imbalance in my brain that I cannot control. I am not me right now, and I'm not in control of the timing of when I'll be me again. But, I do have comfort knowing there will be an end to these symptoms based on others' experience. It just takes time.
I write all of this out to warn people about the severe effects of this drug and the extreme withdrawals that come from trying to get off of it. I also have learned and now encourage others to research all medications thoroughly before starting it. Look for the pros, the cons, and the withdrawal symptoms. Make sure it's right for you and don't always rely on a doctor to know what these new drugs do.
Please pray for me as I continue my titration off of Cymbalta over the next several weeks and that the side effects would be minimal. Also, please feel free to share this story with anyone you know who is going through depression or is on or considering taking Cymbalta. There hasn't been enough research on the drug for it to be recommended to people, and I'm honestly not sure how it got approved by the FDA.
Depression hurts. Cymbalta hurts worse.
(This has been my experience with this drug. It may work for you, however educate yourself on the withdrawal symptoms. Also, please recognize that this and all medications have side effects and need to be monitored by you and your physician closely - especially new medications.)
Labels: Cymbalta, depression, withdrawal